Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 58, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 18, 2024, 5:45 PM CDT for Morrison County, Todd County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2024, 5:45 PM CDT (22:45 UTC)
- Expired
- Jun 18, 2024, 6:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morrison County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 141 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:09 PM CDT | TSTM WND DMG | 1 Ene Little Falls, MN | Time delayed LSR - Tree down on the 700 block of 6th St NE. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:24 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1493 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
900
WUUS53 KMPX 182245
SVRMPX
MNC097-153-182315-
/O.NEW.KMPX.SV.W.0058.240618T2245Z-240618T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
545 PM CDT Tue Jun 18 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Todd County in central Minnesota...
Southwestern Morrison County in central Minnesota...
* Until 615 PM CDT.
* At 543 PM CDT, a severe thunderstorm was located over Swanville, or
16 miles west of Little Falls, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Little Falls, Randall, Upsala, Swanville, Grey Eagle, Flensburg,
Sobieski, Burtrum, Elmdale, Little Falls Airport, and Charles A.
Lindbergh State Park.
This includes U.S. Highway 10 in Minnesota between mile markers 137
and 143, and between mile markers 145 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 800 PM CDT for central
Minnesota.
&&
LAT...LON 4595 9427 4577 9465 4577 9468 4591 9484
4612 9457
TIME...MOT...LOC 2243Z 229DEG 23KT 4589 9468
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dye3 follow-up statements
184
WWUS53 KMPX 182304
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT Tue Jun 18 2024
MNC153-182314-
/O.CAN.KMPX.SV.W.0058.000000T0000Z-240618T2315Z/
Todd MN-
604 PM CDT Tue Jun 18 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TODD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for central
Minnesota.
&&
LAT...LON 4595 9427 4577 9464 4606 9465 4612 9457
TIME...MOT...LOC 2304Z 270DEG 23KT 4597 9453
$$
MNC097-182315-
/O.CON.KMPX.SV.W.0058.000000T0000Z-240618T2315Z/
Morrison MN-
604 PM CDT Tue Jun 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN MORRISON COUNTY...
At 604 PM CDT, a severe thunderstorm was located over Flensburg, or 8
miles west of Little Falls, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Little Falls, Randall, Upsala, Swanville, Flensburg, Sobieski,
Elmdale, Little Falls Airport, and Charles A. Lindbergh State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for central
Minnesota.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4595 9427 4577 9464 4606 9465 4612 9457
TIME...MOT...LOC 2304Z 270DEG 23KT 4597 9453
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dye818
WWUS53 KMPX 182310
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
610 PM CDT Tue Jun 18 2024
MNC097-182315-
/O.CON.KMPX.SV.W.0058.000000T0000Z-240618T2315Z/
Morrison MN-
610 PM CDT Tue Jun 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN MORRISON COUNTY...
At 609 PM CDT, a severe thunderstorm was located near Flensburg, or 6
miles west of Little Falls, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Little Falls, Randall, Upsala, Swanville, Flensburg, Sobieski,
Elmdale, Little Falls Airport, and Charles A. Lindbergh State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for central
Minnesota.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4595 9427 4577 9464 4606 9465 4612 9457
TIME...MOT...LOC 2309Z 229DEG 23KT 4599 9449
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dye959 WWUS53 KMPX 182310 RRA SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 610 PM CDT Tue Jun 18 2024 MNC097-182320- /O.EXP.KMPX.SV.W.0058.000000T0000Z-240618T2315Z/ Morrison MN- 610 PM CDT Tue Jun 18 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MORRISON COUNTY WILL EXPIRE AT 615 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 800 PM CDT for central Minnesota. && LAT...LON 4595 9427 4577 9464 4606 9465 4612 9457 TIME...MOT...LOC 2310Z 229DEG 23KT 4598 9451 $$ Dye
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:06 PM CDT, 1 hour 39 minutes earlier. Its key messages:
- Strong to severe thunderstorms are likely to develop this afternoon and evening. Primary hazards are damaging winds and a chance for a few tornadoes. Locally heavy rainfall is also possible this afternoon into tonight.
- Additional rainfall of 0.50" to 1.00" through Wednesday morning.
- Pleasant stretch with temperatures in the 70s Wednesday and Thursday.
- Next chance for widespread rain arrives Friday into the weekend.
Area forecast discussion, Jun 18, 4:06 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 406 PM CDT Tue Jun 18 2024 .KEY MESSAGES... - Strong to severe thunderstorms are likely to develop this afternoon and evening. Primary hazards are damaging winds and a chance for a few tornadoes. Locally heavy rainfall is also possible this afternoon into tonight. - Additional rainfall of 0.50" to 1.00" through Wednesday morning. - Pleasant stretch with temperatures in the 70s Wednesday and Thursday. - Next chance for widespread rain arrives Friday into the weekend. && .MESOSCALE... Issued at 406 PM CDT Tue Jun 18 2024 Update on this evening's severe threat and tornado watch. So far, the storms over western MN have been mostly struggling to sustain themselves, although there's been a recent uptick in updraft growth. This is likely attributed to a lack of good upper level jet support, which is better over northern MN where storms are better organized and severe. The storms over our area should continue to get a bit better organized over the next hour or two as upper level support is forecast to improve somewhat, but the big question is how much. It will have to improve quite a bit in order to produce more organized/upscale storm growth, and the associated cold pools that would be needed for a more widespread wind and isolated tornado threat. Otherwise the storms will be more pulse in nature with mostly brief wind/hail threats and not much else. Latest runs of the HRRR prefer the pulse mode with a limited severe threat, however some other models are suggesting upper level support could improve just enough for a more organized storm mode with more widespread severe threats. If this were to occur, it appears most likely to occur in the 5pm to 7pm timeframe as the storms approach the I-35 corridor, and we will continue to monitor closely to see if this indeed looks to happen. && .DISCUSSION... Issued at 232 PM CDT Tue Jun 18 2024 Today and Tonight... A busy stretch of weather is on tap for this afternoon and evening. Current observations highlight the tropical-like airmass in place. Temperatures are in the low to mid 80s with dewpoint temperatures in the low 70s. Southerly winds with gusts up to 40 mph will turn northwesterly and decrease overnight behind the frontal passage. Our attention turns to this afternoon's severe weather set up. A potent sfc low over the eastern Dakotas will lift northeast into northern Minnesota this afternoon. A trailing cold front moves into western Minnesota by early afternoon and will be the focus point for convective initiation. Strong southerly low-level flow will result in continued moisture advection through the afternoon hours. Ahead of the cold front, we've seen moderate instability 2500-3500 J/kg build into central and southern Minnesota. Effective shear remains around 30 knots with nearly unidirectional shear aloft, limited by weak flow aloft. Initial storm mode will be multicell with a supercell or two possible but storms will quickly congeal into a linear storm mode given the unidirectional shear profile aloft. Our primary concern will be the potential of damaging wind gusts convection moves through central and southern Minnesota and western Wisconsin. KMPX VAD profile highlights impressive low level SRH values between 200-300 m2/s2 and along with decent speed shear in the lower levels. Given the enhanced low level wind shear, a few tornadoes will be possible this afternoon. This matches up with the SPC SWO update added a 5% TOR area over our MN counties. Our 18z sounding highlights impressive moisture in the lower levels with PWAT of 1.91". The wind profile has some veering in the mid levels. Low level wind profile is impressive with nice curvature in the hodograph. Most importantly, the capping inversion has effectively eroded in the 18z ob. Initiation should when better upper level support arrives mid-afternoon, roughly 2-4PM, with a mixed convective mode before turning more linear. Storms impact the Twin Cities metro between 5 and 8pm. Heading into the evening hours, the front becomes more progressive and will shift the showers and storms into western Wisconsin with an overall diminishing trend by mid to late evening. Wednesday and Thursday... A brief break in the active weather pattern on tap for Wednesday and Thursday. Both days will be dry & pleasant with highs in the low to mid-70s, partly sunny skies, and light winds. Rain chances return Thursday night into Friday ahead of our next system. Friday through early next week...Southwest flow aloft will return and so will the moisture. This will support additional rain chances Friday and Saturday, with an additional 1-2" of rain likely for most locations, and 3"+ still possible where the strongest storms move through. Guidance hints at a slow moving system as it moves into the Upper Midwest on Friday. Placement of the surface boundaries will be important due to the potential for heavy rain. Any additional rain will contribute to additional rises in area rivers and streams for exacerbate flooding concerns into next weekend and early next week. Temperatures appear to warm back up during this period with highs in the 80s. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1221 PM CDT Tue Jun 18 2024 Biggest change for this TAF set was to lower cigs after the FROPA this evening and keep them MVFR/IFR through much of the overnight. Did not mess with the timing of -TSRA much as it still looks to be on track. Winds will become southwesterly to northwesterly as the front passes. Most sites will hold on to MVFR/low end VFR through the end of the period. KMSP...Based on hi-res models, added in some VCSH through early this afternoon. There looks to be some isolated convection ahead of the main line, which is still forecast to impact KMSP beginning around 23z. Cigs drop as mentioned above and have decided to keep them MVFR through tomorrow morning. Southwesterly winds with gusts of 30-35kts will be possible from around 23z through 03z. /OUTLOOK FOR KMSP/ THU...VFR/MVFR, chc -TSRA/-SHRA. Wind E 5-10kts. FRI...VFR/MVFR, chc -TSRA/-SHRA. Wind S 10-15kts. SAT...VFR/MVFR, chc -TSRA/-SHRA. Wind SW 10-15kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && MESOSCALE...DPH DISCUSSION...BPH AVIATION...Dye
Hazardous weather outlook, Jun 18, 2:53 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 253 PM CDT Tue Jun 18 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 192000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 253 PM CDT Tue Jun 18 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms will develop this afternoon and evening. A few storms may become severe with potential damaging winds and a tornado or two. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional rounds of thunderstorms are expected Thursday night through Saturday. A few severe storms, heavy rainfall, and flash flooding are possible with each of these rounds. River levels will continue rising through late week with some locations reaching moderate or major flood stage. Additional rain later in the week could worsen the flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening. BPH
In the hours before
Local storm report, Jun 18, 12:52 PM CDT, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1252 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM Hail 2 NNE Clarkfield 44.81N 95.79W
06/17/2024 M2.25 Inch Yellow Medicine MN Trained Spotter
Photos of hail against tape measure sent via
email. Largest hail stone was 2.25 inches.
&&
CTGLocal storm report, Jun 18, 4:54 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Rain 2 NNW Little Falls 46.01N 94.38W
06/18/2024 M3.50 Inch Morrison MN Trained Spotter
Trained spotter reports 24-Hour rainfall
total ending at 4:45 PM. Heaviest activity
was after midnight.
&&
JMSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:23 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 52 min |
| Jun 17, 8:34 PM CDT | Special Weather Statement | MPX | Redwood | 86 min |
| Jun 17, 8:54 PM CDT | River Flood Warning | MPX | Redwood | 5 days |
| Jun 17, 8:56 PM CDT | River Flood Warning | MPX | Blue Earth, Brown, Nicollet | 15 days |
| Jun 17, 9:28 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 32 min |
| Jun 17, 9:44 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 46 min |
| Jun 17, 9:54 PM CDT | Special Weather Statement | MPX | Chippewa | 36 min |
| Jun 17, 10:14 PM CDT | Special Weather Statement | MPX | Kandiyohi | 46 min |
| Jun 17, 10:22 PM CDT | Special Weather Statement | MPX | Chippewa | 38 min |
| Jun 17, 10:32 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 28 min |
| Jun 17, 11:04 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 26 min |
| Jun 17, 11:05 PM CDT | Special Weather Statement | MPX | Pope | 25 min |
| Jun 17, 11:06 PM CDT | Special Weather Statement | MPX | Douglas, Pope | 24 min |
| Jun 17, 11:19 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Yellow Medicine | 29 min |
| Jun 17, 11:25 PM CDT | Special Weather Statement | MPX | Stearns | 35 min |
| Jun 17, 11:31 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 22 min |
| Jun 18, 12:54 AM CDT | Severe Thunderstorm Warning | MPX | Todd | 36 min |
| Jun 18, 10:36 AM CDT | River Flood Warning | MPX | Blue Earth, Nicollet | 14 days |
| Jun 18, 4:01 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 29 min |
| Jun 18, 6:02 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns | 13 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.